Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


appetite back/feeling better since stopping fortovase
Jan 19, 1999

I have been on fortovase for 2 yrs(saquinavir switch)and have been feeling depressed, no appetite, skin problems on my sides of my stomach ribs area. Doctor said she didn't know what the problem was my virus is under great control. I had ask my doctor to change to sustiva, because it was getting to the point that i was no longer eating with the fortovase, (no appetite).The reason i wanted to change was i am trying to get back to work after two years and wanted to take less pills and not at work. well i switch a week ago and can't believe the change. Appetite is back. no rash and feel 100% better could the Fortovase been making me feel and have these problems? I feel like a normal person again, Would just like to pass this on to your readers. thanks a bunch. San Antonio tx

Response from Dr. Cohen

EVERY medication out there has a risk of side effects, and what is clear is that we cannot predict who will feel perfectly fine on a pill, and who will have a side effect. And since there is no way to predict this yet - the only approach is to select meds that have the best balance of benefit and least chance of side effects that might be a problem for you - like if you already have some symptoms with a medication, then it could be best to avoid meds that also have that side effect.

And while on a combination - if you don't feel right - it is reasonable to see - in the safest way possible - if any of the meds can be contributing to why you don't feel right. Since we are talking about the need to maintain these meds for years... and in order to want to take the next dose, and the next, you have gotta feel well when you took the last dose.

Fortovase does have stomach upset, with nausea and diarrhea - for some. In the studies we are doing, comparing taking it 8 capsules twice a day, versus 6 capsules three times a day, perhaps 5-10% are noting these types of side effects. Which means many don't, but some do. And since you are one that did - then trying an alternate med makes sense.

And to illustrate how unpredictable side effects are - you mentioned no rash on Sustiva - which about 25% of those who take it will have - at least temporarily. Fortunately it usually fades away. The most common side effect - mood disturbances/dizziness - happen to as many as half who take this med. Some do fine as they stick with it. A few however have had to stop - fortunately so far this seems to be needed in only 3-5% who start on it.

The next critical step is to check to be sure that your viral load is still suppressed on Sustiva. We don't yet have organized results to know how often this substitution works - or doesn't. This will be one of the big issues under study in this coming year.

good luck. CC



Previous
Norvir and Invirase dosage
Next
Norvir Bad Taste

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement